Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 24, 2002, 11:58 AM CDT for Clinton County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 11:58 AM CDT (16:58 UTC)
- Expired
- Apr 24, 2002, 12:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Clinton County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 12:00 PM CDT | Hail 0.75 | Dewitt, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -364 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 241658 SVRMLI IAC045-241745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1158 AM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN EAST CENTRAL IOWA * UNTIL 1245 PM CDT * AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTH OF DE WITT... MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... CHARLOTTE BY 1205 PM CDT. GOOSE LAKE BY 1210 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4188 9068 4178 9059 4183 9019 4204 9035 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:57 AM CDT, 8 hours 1 minute earlier.
Area forecast discussion, Apr 24, 3:57 AM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 315 AM CDT WED APR 24 2002 STRONG COLD FRONT WITH IMPRESSIVE PRESSURE RISES BEHIND IT PUSHING INTO NORTHWEST IOWA. DEW POINTS POOLING IN THE WARM SECTOR AHEAD OF THE FRONT. STRONG SHORT WAVE PUSHING THROUGH NEBRASKA WILL HELP FRONT ACCELERATE THIS MORNING. WITH STRONG LOW LEVEL CONVERGENCE AND MOISTURE AND UPPER DYNAMICS...CONVECTION EXPECTED TO FIRE THIS MORNING...ALTOUGH LIMITED INSTABILITY SHOULD LIMIT SEVERE RISK TO MARGINAL/ISOLATED. FRONT PUSHES THROUGH TODAY WITH STRONG POST-FRONTAL WINDS. MAY BRIEFLY APPROACH WIND ADVISORY CRITERIA LATE THIS AFTERNOON. WILL HOLD OFF ON ADVISORY FOR NOW AND LET DAY SHIFT EVALUATE AS FRONT ACCELERATES. SURFACE RIDGE SETTLES IN THURSDAY WITH COLD NIGHTTIME TEMPS AND DRY WX. REST OF THE FORECAST ON TRACK. MODELS SLOWING SLIGHTLY ON THE NEXT SYSTEM FOR FRIDAY...SO IF TREND CONTINUES...MAY NEED TO PULL FRIDAY AFTERNOON POPS NEXT TIME AROUND. OTHERWISE...NO CHANGES TO EXTENDED PERIODS. .DVN... IA...NONE. IL...NONE. MO...NONE. 33
In the hours before
Local storm report, Apr 24, 11:26 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1126 AM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1124 AM JESUP IA .25 INCH HAIL
04/24/02 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Apr 24, 11:28 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1128 AM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM RIVERSIDE IA .25 INCH HAIL
04/24/02 WASHINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1110 AM WASHINGTON IA .25 INCH HAIL
04/24/02 WASHINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 11:30 AM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 30 min |
| Apr 24, 11:40 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.